What is Serotonin Syndrome - The Consequences of Over-Treating Depression

Depression is often described in terms of a deficiency of the neurotransmitter serotonin, but medications, supplements, and foods that trigger excess production of serotonin can trigger symptoms of serotonin syndrome.

The symptoms of serotonin syndrome can occur (1) when too much serotonin(serotonin toxicity) is produced in the brain and/or (2) when too much serotonin remains in the gaps between neurons in the brain. Most often, it's the amount of serotonin remaining between neurons in the brain that is the problem.

Selective serotonin reuptake inhibitors, medications in the class that includes Prozac, Paxil, Luvox, and Zoloft, work by changing receptors on the surface of neurons so that less serotonin is absorbed into the tissue. This keeps serotonin outside the nerve, where it acts as a conductor of electrical energy to surrounding nerves.

The more serotonin there is between nerves, the stronger the electrical current that flows between them. Since nerves filter out information coming into the brain partly on the basis of the strength of the electrical impulse, too much serotonin can lead to a kind of information overload. This affects judgment, but it has even more immediate effects such as:

All of these symptoms can occur within minutes of taking too much of a serotonin-enhancing drug, or taking a combination of serotonin-enhancing drugs. Medications that can cause serotonin syndrome include the selective serotonin reuptake inhibitors (SSRIs), sold under the trade names Celexa, Lexapro, Paxil, Prozac, and Zoloft. Signs of serotonin syndrome can also occur after use of selective serotonin/norepinephrine reuptake inhibitors, such as those sold under the brand names Cymbalta and Effexor.Anxiety

Serotonin syndrome can also occur after taking triptan drugs for treating and preventing migraines, such as Amerge, Axert, Frova, Relpax, and Zomig, and after taking ecstasy (MDMA) or LSD.

The most likely time for serotonin syndrome symptoms is the first time a drug is taken, or the first time dosage is increased. Far less often the syndrome occurs after someone takes the combination of a nutritional supplement designed to increase serotonin synthesis (such as 5-HTP) with one of the drugs listed above.

Surprisingly often, however, people experience serotonin syndrome after consuming an antidepressant medication with a food or beverage that contains natural serotonin, such as a banana daiquiri or guacamole, consumed in excess. There is a medical report of a person on Celexa who came down with serotonin syndrome after eating an entire loaf of banana nut bread.

Serotonin syndrome treatment usually has to be medically supervised. Because of the danger of self-injury due to bad judgment, heart attack, and stroke, people who develop serotonin syndrome are usually hospitalized for at least 24 hours. Doctors may order treatment with drugs that deplete serotonin, such as Periactin (cyproheptadine), or tranquilizers to stop muscle spasms and seizures.

Sometimes people who suffer syndrome have so many muscle spasms that muscle tissue breaks down, and the excess of protein causes kidney failure. In the rare instances that serotonin syndrome results in death, untreated or untreatable kidney failure is the immediate cause.

How can you avoid serotonin syndrome? There are three essentials.

    1. Always tell your doctor about any prescription medications you get from other doctors and any over the counter supplements you take, and

    2. Take the recommended dose, and no more. If you accidentally take an overdose of your antidepressant medications, see a doctor quickly for treatment of serotonin syndrome before the symptoms become severe.

    3. Don't mix over the counter herbs and supplements for depression with prescription medication. Always wait at least four, and preferably six, weeks after taking any prescription drug for depression before starting an herb or nutritional supplement.

Selected References:

US Food and Drug Administration.FDA Public Health Advisory: Combined Use of 5-Hydroxytryptamine Receptor Agonists (Triptans), Selective Serotonin Reuptake Inhibitors (SSRIs) or Selective Serotonin/Norepinephrine Reuptake Inhibitors (SNRIs) May Result in Life-threatening Serotonin Syndrome. Rockville, MD: Center for Drug Evaluation and Research; July 19, 2006.

An informative video about the dangers of drug interactions and serotonin syndrome